Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 22, 2002, 8:28 PM EDT for Mercer County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 22, 2002, 9:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:50 PM EDT | Thunderstorm Wind 50 E | Celina, OH | Large limbs and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
106 WUUS51 KILN 230028 SVRILN OHC107-230130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 828 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN OHIO... * UNTIL 930 PM EDT... * AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF ROCKFORD TO 25 MILES SOUTHWEST OF ROCKFORD. THIS LINE OF STORMS WAS MOVING EAST AT 15 TO 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCKFORD... CELINA... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ AR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:45 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 22, 3:45 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT MON JUL 22 2002
SURFACE ANALYSIS INDICATES BROAD SOUTHWESTERLY FLOW OVER FA WITH
COLD FRONT FROM WESTERN GREAT LAKES INTO IOWA. SATELLITE IMAGERY
INDICATES SOME LEFT OVER DEBRIS CLOUDS OVER NORTHERN FA.
MODELS ARE IN GOOD AGREEMENT WITH BRINGING FRONT TO NEAR I-71 BY 12Z
TUESDAY MORNING. ALL BUT THE AVN PUSHES SOUTH OF FA BY AROUND 18Z.
IT APPEARS CONVECTIVE FEEDBACK OVER INDIANA TRIES TO HOLD UP THE
FRONT. WILL IGNORE THIS SOLUTION FOR THE MOMENT. ETA SHOWS
RESPECTABLE LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET
DEVELOPING OVERNIGHT OVER NW FA. AS A RESULT WILL UP POPS NW OF
I-71. WILL ALSO MENTION POTENTIAL FOR HEAVY RAIN WITH PWS > 2 WITH
TRAINING A POSSIBILITY (ESPECIALLY ACROSS CENTRAL AND SOUTHERN HALF
OF FA). WILL CONTINUE WITH LIKELY OVER SOUTHERN FA FOR TUESDAY
MORNING...THEN WILL CUT BACK TO CHANCE POPS.
FOR THIS AFTERNOON WILL ADD ISOLATED TRW ACROSS NORTHERN FA.
INSTABILITY REACHES 2000 TO 3000 J/KG WITH MODELS PICKING UP ON SOME
WEAK LIFT. THIS WAS ENOUGH TO SPAWN ISOLATED COVERAGE YESTERDAY
ACROSS NORTHERN FA. WILL ADD IN STRONG WORDING THIS AFTERNOON AND
TONIGHT ACROSS THE NW HALF OF FA. SPC HAS MOST OF FA IN SLIGHT
RISK. WET BULB ZERO WILL BE BETWEEN 10 AND 11 KFT...CAPE WILL BE
1500 TO 2000 J/KG. THINK WIND DAMAGE WILL BE THE GREATEST THREAT
WITH STORMS PULSING/MERGING ALONG SQUALL LINE WHICH WILL MOVE
THROUGH OVERNIGHT. WITH TIMING AFTER DARK WILL MENTION STRONG
STORMS INSTEAD OF SEVERE. WILL ISSUE SPS.
WILL KEEP HEAT ADVISORY AND WARNINGS FOR FA. HEAT INDICES WILL BE
A BIT WARMER THAN YESTERDAY WITH TDS/RH BEING A BIT HIGHER AND
TEMPERATURES SIMILAR
FWC/MAV LOOKS IN DESCENT SHAPE ONLY MINOR ADJUSTMENTS. MISILN OUT
SHORTLY.
.ILN...
IN...HEAT ADVISORY THROUGH MONDAY FOR ZONES
INZ050...INZ058>059...INZ066...INZ073>075...INZ080.
KY...HEAT ADVISORY THROUGH MONDAY FOR ZONES KYZ089>100.
OH...EXCESSIVE HEAT WARNING THROUGH MONDAY FOR ZONES
OHZ061...OHZ077.
HEAT ADVISORY THROUGH MONDAY FOR ZONES
OHZ026...OHZ034>035...OHZ042>046...OHZ051>056...OHZ060...
OHZ062>065...OHZ070>074...OHZ078>082...OHZ088.
TIPTONIn the hours before
Local storm report, Jul 22, 7:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
731 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM MAYS LICK KY WIND DAMAGE
07/22/02 MASON LARGE LIMBS...TREES AND
POWER LINES DOWNED.The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:51 PM EDT | Flash Flood Warning | ILN | Franklin | 114 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.